Winter Storm, Grand Traverse
- When
- April 11, 1:00 PM EST to April 12, 6:00 AM EST
- Where
- Grand Traverse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
Another round of April snow blasted Northern Michigan, as low pressure moved from Illinois to central Lake Huron. Snowfall accumulations ranged from 3 to 8 inches across most of Northern Lower Michigan, as well as east of I-75 in Eastern Upper Michigan.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Another round of April snow blasted Northern Michigan, as low pressure moved from Illinois to central Lake Huron. Snowfall accumulations ranged from 3 to 8 inches across most of Northern Lower Michigan, as well as east of I-75 in Eastern Upper Michigan. The highest amounts, 6 to 8 inches, fell from Kingsley to Lake City and Cadillac, as well as from Wolverine to Lewiston and Glennie. Blustery winds, starting out easterly and turning north and west with time, produced considerable blowing snow. The heavy, wet snow - when combined with the gusty winds - brought down some tree limbs and power lines in Alpena County. In Traverse City, a commercial airliner attempting to land during the snow at Cherry Capital Airport, slid off the end of the runway. No one was injured. At the time of this writing, it was unknown to what degree the weather conditions may have contributed to the accident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 11, 12:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 120 PM EDT WED APR 11 2007 .AVIATION...PRECIPITATION HAS BEEN SLOWLY ADVANCING NORTH THIS MORNING AND EARLY AFTERNOON ACROSS LOWER MICHIGAN AHEAD OF A STRONG LOW PRESSURE SYSTEM OVER THE MIDDLE MISSISSIPPI RIVER VALLEY. CIGS WILL CONTINUE THEIR DECREASING TREND THIS AFTERNOON AS DEEPER MOISTURE GETS PUSHED NORTH. VFR CIGS/VSBYS WILL FALL FIRST AT TVC BY LATE THIS AFTERNOON WITH THE ARRIVAL OF THE SNOW FOLLOWED BY APN AND PLN. CONDITIONS WILL RAPIDLY DETERIORATE TO LIFR AND VLIFR AT TIMES BY EARLY THIS EVENING AS MODERATE SNOW COMBINED WITH STRENGTHENING EAST WINDS WILL REDUCE VSBYS TO 1/2SM OR LESS. THESE CONDITIONS ARE EXPECTED TO LAST THROUGH THE EARLY MORNING HOURS BEFORE SLIGHT IMPROVEMENTS ARE EXPECTED AS THE SURFACE LOW WEAKENS AND THE SNOW EASES IN INTENSITY. MPC && UPDATE...ISSUED AT 1025 AM EDT WED APR 11 DEEPENING SURFACE LOW IS PUSHING INTO CENTRAL ILLINOIS LATE THIS MORNING...AS THE CLOSED 500 MB LOW TRAILS CLOSE BEHIND. STRONG UPPER LEVEL DIVERGENCE DRIVEN BY JET COUPLING HAS DEVELOPED ACROSS THE SRN GREAT LAKES AHEAD OF THE DEEP 500 MB LOW. STRONG WAA/ISENTROPIC ASCENT (I290) CONTINUES TO DEVELOP ACROSS LOWER MICHIGAN. HOWEVER...INCREASING LOW LEVEL MOISTURE FROM S TO N IS ENCOUNTERING DRY EASTERLY FLOW OVER NRN MICHIGAN...WHICH (AS EXPECTED) IS TENDING TO ERODE THE LEADING EDGE OF THE SNOW SHIELD. LEADING EDGE OF PRECIP THAT IS ACTUALLY REACHING THE GROUND IS STILL WELL S OF THE AREA AROUND GRR AND LAN. RECENT OBS S OF THIS AREA ARE INDICATING HEAVY SNOW OCCURRING ATTM. LATEST NAM MOISTURE CROSS SECTIONS STILL SUGGESTS DRY AIR WILL WIN OUT ACROSS NRN MICHIGAN UNTIL EARLY AFTERNOON...AT WHICH TIME MOISTENING SHOULD OCCUR FAIRLY QUICKLY FROM S TO N. STILL EXPECT MAJORITY OF THE PRECIP ACROSS ERN UPR MICHIGAN WILL HOLD OFF UNTIL EVENING. FOR NOW...GOING FORECAST IS RIGHT IN LINE WITH LATEST MODEL AND OBSERVATION TRENDS. WILL LIKELY NEED TO FRESHEN THE WORDED FORECAST LATER...BUT DETAILS OF THE FORECAST ARE PANNING OUT JUST FINE AT THIS TIME. ALL HEADLINES CONTINUE AS IS. && .PREV DISCUSSION... /ISSUED 433 AM EDT WED APR 11 2007/ DISCUSSION...LONG ANTICIPATED EARLY SPRING STORM SYSTEM TAKING SHAPE TO THE WEST...WITH UPPER WAVE DIVING THROUGH NEBRASKA AND SURFACE CYCLOGENESIS OCCURRING OVER EASTERN KANSAS. DEVELOPING ISENTROPIC ASCENT/DIFLUENCE ALOFT DRIVING AN AREA OF EXPANDING PRECIP ADVANCING TOWARD SOUTHERN LAKE MICHIGAN...WHILE THE CWA ENJOYING ANOTHER TRANQUIL MORNING THANKS TO NEARBY SURFACE RIDGE PUSHING THROUGH NORTHERN ONTARIO. MAIN FORECAST CHALLENGES THROUGH THE SHORT TERM REVOLVE AROUND IMPENDING WINTER STORM...NAMELY TIMING OF PRECIP AND EVENTUAL SNOW AMOUNTS. TODAY...STRONG UPPER WAVE PROGGED TO TAKE ON A NEGATIVE TILT BEFORE BEGINNING TO CLOSE OFF JUST WEST OF THE REGION THIS EVENING...WITH ASSOCIATED SURFACE CYCLONE ADVANCING TOWARD SOUTHERN MICHIGAN BY 00Z. STRONG MOISTURE TRANSPORT IN ADVANCE OF SYSTEM COUPLED WITH SUSTAINED ISENTROPIC ASCENT PER CONVEYOR OF STRONG WARM ADVECTION WILL SUSTAIN A FAIRLY LARGE AREA OF PRECIP ADVANCING TOWARD THE CWA THROUGHOUT THE DAY. MEANWHILE...SURFACE/MID LEVEL SYSTEM WILL BE DEEPENING IN RESPONSE TO AIDED DIVERGENCE FROM COUPLED JET ALOFT. HOWEVER...STILL EXPECT A RATHER SLOW NORTHWARD ADVANCE OF PRECIP INTO THE CWA AS DRY AIR REMAINS WEDGED IN PLACE WITH DEEP EASTERLY FLOW ON THE PERIPHERY OF ELONGATED LOW LEVEL RIDGE OVER SOUTHEAST CANADA. THUS...GIVEN INITIALLY QUITE DRY LOW/MID LEVELS...BELIEVE IT WILL TAKE A BIT OF TIME FOR SATURATION TO OCCUR FROM THE TOP DOWN AND HAVE FURTHER BACKED OFF TIMING OF ARRIVAL OVER THE SOUTHWEST CWA. HOWEVER...GIVEN INCREASING SUPPORT DURING THE AFTERNOON AS CORRIDOR OF STRONG ASCENT OVERSPREADS THE AREA FROM SOUTHWEST TO NORTHEAST...THE DRY AIR WILL HAVE NO CHOICE BUT TO GIVE UP WITH SNOW STEADILY MARCHING NORTH TO LIKELY ENCOMPASS MUCH OF NORTHERN LOWER BY EVENING. TEMPS TODAY A BIT TRICKY AS CLOUDS WILL BE THICKENING/LOWERING WITH LIKELY LITTLE INSOLATION EXCEPT PERHAPS FAR NORTH WHERE MID LEVELS REMAIN DRIER LONGER. IN ADDITION...DEEP EASTERLY LOW LEVEL FLOW IN PLACE WHICH SHOULD AID IN LOCKING COOL AIRMASS IN PLACE. WITH THIS IN MIND...HAVE GONE LOWER THAN GUIDANCE NUMBERS WOULD SUGGEST...WITH HIGHS MAINLY LOW TO MID 30S. OTHERWISE...EXPECT A RATHER QUICK UPTICK IN WINDS DURING THE AFTERNOON AS GRADIENT BEGINS TO TIGHTEN IN RESPONSE TO DEEPENING SURFACE LOW OFF TO THE SOUTH. TONIGHT...THE REAL FUN BEGINS...EXCEPT FOR THOSE GROWING FURTHER TIRED OF WINTER WEATHER. UPPER WAVE CONTINUES ITS APPROACH WITH DEEP 700-300MB QG FORCING OVERTAKING THE AREA WHILE BAND OF INTENSE ISENTROPIC LIFT (45-50+ KNOTS UP THE ISENTROPIC SURFACE) WRAPS BACK OVER THE AREA AS UPPER SYSTEM BEGINS TO CLOSE OFF. INCREASING FRONTOGENETIC FORCING COMES INTO PLAY BY 03Z WITH H85 AND H7 CLOSED CIRCULATIONS TRACKING JUST SOUTH OF THE AREA...WHILE DEVELOPING TROWAL AXIS WRAPS BACK WESTWARD OVER THE CWA. THESE MECHANISMS...IN CONCERT WITH PLENTIFUL MOISTURE AS EVIDENCED BY SPECIFIC HUMIDITIES OF 4-5 G/KG...SHOULD DRIVE A RATHER EXPANSIVE AREA OF PRECIPITATION OVER MUCH OF THE CWA THROUGH THE NIGHT. BANDING OF SNOWFALL LOOKS TO BECOME A POSSIBILITY THROUGH THE NIGHT AS DRY SLOT BECOMES AN ACTIVE PART OF THE PICTURE AS UPPER LOW CONTINUES TO WRAP UP. WITH DEEPLY SLOPED FRONTOGENETICAL FORCING BETWEEN H85 AND H7 ALREADY IN PLACE AS MENTIONED AND INTRODUCTION OF REDUCED STABILITY ON THE LEADING EDGE OF DRY PUNCH WRAPPING BACK WESTWARD...APPEARS SNOWFALL MAY BECOME ENHANCED OVER THE CENTRAL/SOUTHERN CWA FOR A TIME. THIS SHOWN BY INTRODUCTION OF WEAKLY POSITIVE EPV OVERTOPPING EXISTING FRONTOGENESIS...INDICATIVE OF AN ENHANCED FRONTAL CIRCULATION AND POTENTIAL FOR SLANTWISE CONVECTION TO DEVELOP. THIS IS A BIG WILDCARD WITH THIS SYSTEM...AS ANY SLIGHT DEVIATION WITH REGARDS TO POSITION OF THE DRY SLOT COULD EASILY SHUT OFF SNOW OVER THE SOUTH WITH LOSS OF DEEP MOISTURE AND ICE NUCLEATION. ONE OTHER CONCERN IS POTENTIAL FOR CHANGEOVER TO OCCUR OVER THE SOUTHEAST CWA AS 875-800MB WARM NOSE ADVECTS WESTWARD INTO OCCLUDING SYSTEM. FORECAST RAOBS INDICATE A COMPLETE CHANGEOVER TO RAIN FOR THESE AREAS...AND THIS CERTAINLY POSSIBLE BUT HIGHLY DEPENDENT OF TRACK OF LOW/MID LEVEL CIRCULATIONS...WHICH STILL HAVE SOME WIGGLE ROOM BEFORE THE EVENT BEGINS. FOR NOW WILL GO WITH A MENTION OF RAIN/SNOW OVER ARENAC/GLADWIN COUNTIES...BUT BELIEVE ONGOING DEEP EASTERLY FLOW OFF HURON MAY OFFSET THIS A BIT WHILE STRONG DYNAMICS OVERCOME ANY SIGNIFICANT WARMING VIA INTENSE OMEGA. NOW...ONTO SNOW AMOUNTS AND HEADLINES. QPF DOES NOT APPEAR TO BE AN ISSUE WITH THIS EVENT. MODELS CONTINUE TO INDICATE A NEARLY PERFECT TRACK OF SURFACE SYSTEM AND LOW/MID LEVEL CIRCULATIONS TO GIVE MUCH OF THE CWA HEAVY SNOW. HOWEVER...AIRMASS IN PLACE NOT OVERLY COLD SO WOULD EXPECT SOME LOWER RATIOS THROUGH THE EVENT...MAYBE 10:1 OR SO. HOWEVER...WITH STRONG DYNAMICAL FORCING...BELIEVE EVEN WITH LOWER RATIOS COULD EASILY SEE QUITE A BIT OF SNOW IN A SHORT PERIOD AS HEAVY SNOWBAND LIKELY ADVANCES NORTHWARD THROUGH THE NIGHT. HENCE WILL UPGRADE THE CURRENT WINTER STORM WATCH TO A WARNING FOR ALL OF NORTHERN LOWER WITH A GENERAL 6 TO 9 INCHES EXPECTED...AND GO WITH A SNOW ADVISORY FOR EASTERN UPPER (WHICH HAS A HIGHER WARNING CRITERIA) FOR SLIGHTLY LESS AMOUNTS. DECIDED UPON A WINTER STORM WARNING RATHER THAN HEAVY SNOW SINCE WINDS WILL BE VERY GUSTY THROUGH THE DURATION OF THE EVENT OWING TO TIGHTENING GRADIENT WITH APPROACH OF DEEP SURFACE LOW. HOWEVER...EVEN WITH THIS DO NOT FORESEE A WHOLE LOT OF DRIFTING AS SNOW SHOULD BE QUITE WET. FOR THE LAKES...WILL HOIST GALE WARNINGS ALONG/SOUTH OF THE BRIDGE WITH BOUNDARY LAYER FLOW OF 40 KNOTS...EXCEPT FOR GRAND TRAVERSE BAY WHERE WILL GO SMALL CRAFT. SNOWSTORM WILL BEGIN TO WIND DOWN ON THURSDAY...THOUGH WITH A DEEPER SOLUTION PREFERRED...A SLOWER EXIT NOW APPEARS ON TAP. DRY SLOT WILL OVERTAKE MUCH OF THE AREA FROM SOUTH TO NORTH THURSDAY MORNING... BRINGING AN END TO ACCUMULATING SNOWFALL...THOUGH HAVE SOME CONCERNS HEAVY SNOW MAY CONTINUE ACROSS THE NORTH FOR A TIME ALONG THE LEADING EDGE OF THIS FEATURE. HAVE GREATLY UPPED POPS FOR THIS TIMEFRAME UP NORTH WHERE WILL HAVE TO WATCH FOR POTENTIAL OF ACCUMULATIONS WHICH COULD PUSH STORM TOTAL NUMBERS CLOSE TO WARNING CRITERIA. ATTENTION THEN TURNS TO THURSDAY NIGHT WITH RESIDUAL PIECE OF UPPER SUPPORT ROTATING THROUGH THE AREA. INCREASING QG SUPPORT COUPLED WITH SOME POTENTIAL FOR WEAK LAKE EFFECT/ENHANCEMENT WITH PUSH OF COLD ADVECTION (H85 TEMPS DROP TO AROUND -9C) SHOULD SUPPORT AN AREA OF SNOW SHOWERS DROPPING BACK INTO THE CWA OVERNIGHT. HAVE RAISED POPS DURING THIS TIMEFRAME...AND COULD SEE ADDITIONAL LIGHT ACCUMULATIONS. LAWRENCE FRIDAY...UPPER LOW WILL SPIN ITSELF OFF THE NEW ENGLAND COAST BY EVENING. SURFACE HIGH PRESSURE...STRETCHING FROM THE NORTHERN PLAINS TO IOWA TO GA...WILL TRY TO BUILD EASTWARD INTO THE CENTRAL LAKES. HOWEVER...CYCLONICALLY CURVED FLOW WILL CLEARLY HOLD FIRM IN THE MORNING...THEN DIMINISH IN THE AFTERNOON. STILL SOME LINGERING DEEP MOISTURE IN THE MORNING...ESPECIALLY OVER THE NE ZONES. AND 850MB TEMPS AROUND -8C WILL PROVIDE SOME MARGINAL ASSISTANCE FROM THE LAKES. WILL ADD A SMALL CHANCE OF MORNING SNOW SHOWERS IN EASTERN UPPER MI AND NEAR ROGERS CITY/APN...AND A FEW FLURRIES IN NW LOWER MI. AS SURFACE RIDGING APPROACHES...AND THE MID LEVELS DRY...WILL KEEP PRECIP OUT OF THE PM HOURS (FOR NOW). THE CHILLY 850MB TEMPS WILL KEEP SURFACE TEMPS COOL...AND WILL GO A BIT BELOW GUIDANCE TEMPS...MAINLY IN THE UPPER 30S. FRIDAY NIGHT THRU SUNDAY...WE AWAIT THE PHASING OF NORTHERN AND SOUTHERN STREAM UPPER TROFS...TO FORM YET ANOTHER DEEP UPPER LOW IN THE EASTERN US. MODELS HAVE A WIDE RANGE OF SOLUTIONS HERE... ESPECIALLY WITH HOW FAR SOUTH THE (MORE VIGOROUS) SOUTHERN STREAM ENERGY WOULD BE. IT LOOKS LIKE THE MORE SOUTHERLY SOLUTIONS (CANADIAN/ECMWF) ARE STARTING TO WIN OUT...THE GFS HAS TRENDED PRETTY SHARPLY IN THAT DIRECTION. THAT WOULD KEEP HEAVY PRECIP TO OUR SOUTH AND EAST...AND SPARE US YET ANOTHER APRIL SNOWSTORM. THIS IS FAR FROM A SURE THING...BUT AS OF NOW THE WEEKEND SYSTEM LOOKS TO MISS US. WILL DECREASE POPS A BIT FRIDAY NIGHT INTO SATURDAY. WILL ALSO ADJUST THE WORDING IN THE HAZ WX OUTLOOK LATER THIS MORNING. JZ && .APX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 2 PM EDT THURSDAY FOR MIZ016>036-041-042. SNOW ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT THURSDAY FOR MIZ008-015. GALE WARNING FROM 2 PM THIS AFTERNOON TO 2 AM THURSDAY FOR LHZ345-347>349. GALE WARNING FROM 2 PM THIS AFTERNOON TO 2 AM THURSDAY FOR LMZ342-344-345 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 453 AM EDT WED APR 11 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-121000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 453 AM EDT WED APR 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL OVERSPREAD THE OUTLOOK AREA THROUGH THE AFTERNOON...CONTINUING THROUGH TONIGHT. MODERATE TO HEAVY ACCUMULATIONS ARE EXPECTED...WITH THE HEAVIEST AMOUNTS OVER NORTHERN LOWER MICHIGAN. GALES WILL DEVELOP OVER THE OPEN AND NEARSHORE WATERS OF LAKE HURON AND LAKE MICHIGAN THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. FOR MORE IN DEPTH INFORMATION ABOUT THE IMPENDING WINTER STORM...PLEASE GO TO WWW.WEATHER.GOV/GAYLORD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW REMAINS POSSIBLE THROUGH THE DAY ON THURSDAY INTO THURSDAY NIGHT...PARTICULARLY ACROSS NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. LIGHT ADDITIONAL ACCUMULATIONS ARE POSSIBLE. ANOTHER STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS THIS WEEKEND. PRESENT INDICATIONS ARE THAT THE WORST WEATHER WITH THIS SYSTEM WILL PASS TO OUR SOUTH AND EAST. HOWEVER...THE PATH OF THE STORM IS STILL UNCERTAIN. IF THE SYSTEM MOVES FURTHER NORTH AND WEST THAN ANTICIPATED...IT COULD BRING SIGNIFICANT WINTRY PRECIPITATION TO THE AREA THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS OVER THE NEXT FEW DAYS.
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28343, 28344, 28345, 28346, 28347, 28348, 28349, 28350, 28351, 28352, 28340, 28341, 28342, 28339, 28337, 28338.